Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Congestion in lungs, coughing up mucus after using CPAP with humidifier. Taking asthma medicine and Protonix

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 588 Questions
I have been using my CPAP machine for 3 years now. In the last year or so after a night of CPAP (with humidifier) I have a lot of congestion in my lungs, coughing up mucous so that it's hard to talk...and I'm a teacher! I take asthma medicine and protonix for GERD.
Posted Sat, 25 Aug 2012 in Asthma and Allergy
Answered by Dr. Gyanshankar Mishra 46 minutes later
Thanks for posting the query on XXXXXXX After going through your query, I would like to comment the following:

1. You seem to be suffering from Asthma, GERD and sleep apnea.

2. You need to take your asthma and GERD medications regularly.

3. Maintenance of the humidifier of your cpap machine needs to be done. Please contact the service provider for the same. Most of the times humidifiers are cause of respiratory infection if not maintained well.

4. Also you can take a bronchodilator and mucolytic cough expectorant to clear up the chest.

5. A chest xray pa view needs to be taken for the chest complaints. Also suffering from asthma makes the possibility of ABPA (Allergic broncho pulmonary aspergillosis) very likely. Hence blood investigations- serum IgE - total and specific for aspergillus fumigatus needs to be done. A CT Thorax may be required if this condition is suspected.

6. A secondary respiratory infection could be a cause or CCF. Do get an ECG and 2d echo done if possible.

7. Also vaccination for flu and pneumococcus is essential for you.

8. You thus need to get yourself evaluated by a Pulmonologist.

I hope I have answered your query. I will be glad to answer follow up queries if any.
Please accept my answer if you have no follow up queries.


Dr. Gyanshankar Mishra
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor